Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 88, NWS Wichita, KS

September 25, 2016Butler County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 25, 2016, 8:05 AM CDT for Butler County, Kansas. It took effect at Sep 25, 2016, 6:07 PM CDT. It was in force for 31 hr.

The area

The outline as issued.

The facts

Issued
Sep 25, 2016, 8:05 AM CDT (13:05 UTC)
In effect from
Sep 25, 2016, 6:07 PM CDT
Expired
Sep 27, 2016, 1:13 AM CDT
In force
31 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Butler County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Whitewater River (KS) near Towanda (TOWK1). The gauge peaked at 20.10 ft at Sep 25, 2016, 11:00 PM CDT.

actionminormoderate102009/2509/2609/2709/28
Action stage
20 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07147070, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

398 
WGUS43 KICT 251305
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
805 AM CDT SUN SEP 25 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Whitewater River At Towanda affecting Butler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-260305-
/O.NEW.KICT.FL.W.0088.160925T2307Z-160927T0613Z/
/TOWK1.1.ER.160925T2307Z.160926T0600Z.160926T1813Z.NO/
805 AM CDT SUN SEP 25 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Whitewater River At Towanda.
* From this evening until late Monday night.
* At  7:30 AM Sunday the stage was 12.2 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 24.1 feet by early Monday morning. The river will fall
  below flood stage by early Monday afternoon.
* Impact...At 25.0 feet...Widespread flooding over cultivated land 
  along both banks can be expected. County roads flood at Southwest 
  40th Street on low spots near the river, 2 miles downstream of gage
  and along Southwest 60th Street just west of Fulton Road near the 
  river, .4 miles downstream of the gage. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Towanda         22.0  12.2  Sun 07 AM   23.4   13.4    7.8
    
&&
     
LAT...LON 3794 9709 3774 9707 3774 9695 3794 9698


$$
2 follow-up statements
548 
WGUS83 KICT 251933
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
233 PM CDT SUN SEP 25 2016

...The flood warning continues for the following river in Kansas...
 
  Whitewater River At Towanda affecting Butler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-260933-
/O.EXT.KICT.FL.W.0088.160925T2338Z-160927T0600Z/
/TOWK1.1.ER.160925T2338Z.160926T0600Z.160926T1800Z.NO/
233 PM CDT SUN SEP 25 2016

The Flood Warning continues for
  The Whitewater River At Towanda.
* From this evening until late Monday night.
* At  1:30 PM Sunday the stage was 17.7 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 24.0 feet by early Monday morning. The river will fall
  below flood stage by early Monday afternoon.
* Impact...At 25.0 feet...Widespread flooding over cultivated land 
  along both banks can be expected. County roads flood at Southwest 
  40th Street on low spots near the river, 2 miles downstream of gage
  and along Southwest 60th Street just west of Fulton Road near the 
  river, .4 miles downstream of the gage. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Towanda         22.0  17.7  Sun 01 PM   23.3   13.4    8.0
    
&&
     
LAT...LON 3794 9709 3774 9707 3774 9695 3794 9698


$$
889 
WGUS83 KICT 260059
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
759 PM CDT SUN SEP 25 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Whitewater River At Towanda affecting Butler County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-260129-
/O.CAN.KICT.FL.W.0088.000000T0000Z-160927T0600Z/
/TOWK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
759 PM CDT SUN SEP 25 2016

The Flood Warning is cancelled for
  The Whitewater River At Towanda.
* At  7:30 PM Sunday the stage was 19.7 feet.
* Flood stage is 22.0 feet.
* Forecast...The river will crest below flood stage at 21.0 feet 
  early Monday morning.

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Mon   Tue   Wed   
  Towanda            22.0  19.7  Sun 07 PM   16.0   9.2   5.5
    
&&
    
LAT...LON 3794 9709 3774 9707 3774 9695 3794 9698


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 25, 6:41 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 25, 6:41 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
641 AM CDT SUN SEP 25 2016

.SHORT TERM...(Today through Tuesday night)
Issued at 250 AM CDT Sun Sep 25 2016

Rain chances will gradually diminish from northwest to southeast
today as the front progresses through the region. A transient area
of fog has developed ahead of the fropa which should translate
rapidly ESE through the morning hours. Cooler and drier air will
follow in the wake of the front for Monday and Tuesday.
Temperatures are expected to remain below normal through the
period with highs in the 70s and lows in the 40s and 50s.

.LONG TERM...(Wednesday through Saturday)
Issued at 250 AM CDT Sun Sep 25 2016

A mid/upper ridge is progged to translate eastward across the
central Conus allowing dry weather and mostly clear conditions to
prevail across the forecast area Wed-Thu. Temperatures will slowly
moderate through the period with seasonable temperatures for most
locations. Highs will rise to around 80 while lows fall into the
mid/upper 50s. A progressive shortwave trough is progged to eject
out of the Rockies across the Plains late in the week bringing low
probabilities for precipitation to the area late in the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 640 AM CDT Sun Sep 25 2016

A mixed bag of aviation conditions are expected for the first 6
hours, as moisture plume over the ern half of KS leads to scattered
showers and embedded thunderstorms. Could see some scattered MVFR
CIGS with the heavier rain showers near the KCNU taf site. Just to
the west of the widespread showers over the Flint Hills, a cold
front continues to push E-SE into portions of Central KS and South
Central KS.  Could see some low clouds with some MVFR cigs just
ahead of the front, for the KHUT and possibly the KICT taf sites for
a few hours this morning, before drier air associated with the
frontal passage quickly scours out the low level moisture.

As the front pushes E-SE, expect the showers to gradually shift
east, with VFR conditions returning to most locations for the
afternoon hours.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  49  72  49 /  30  10   0   0
Hutchinson      73  47  73  47 /  20   0   0   0
Newton          72  49  71  48 /  30   0   0   0
ElDorado        72  49  71  48 /  50   0   0   0
Winfield-KWLD   75  49  72  48 /  60  10   0   0
Russell         72  42  73  47 /  10   0   0   0
Great Bend      73  43  73  48 /  10   0   0   0
Salina          74  46  73  47 /  10   0   0   0
McPherson       72  47  73  47 /  20   0   0   0
Coffeyville     75  54  72  46 /  90  10   0   0
Chanute         74  51  71  47 /  90  10   0   0
Iola            74  50  71  47 /  90  10   0   0
Parsons-KPPF    75  52  72  46 /  90  10   0   0

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...Ketcham
Hazardous weather outlook, Sep 25, 4:16 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
416 AM CDT SUN SEP 25 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-260930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
416 AM CDT SUN SEP 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE EARLY AFTERNOON
HOURS...ESPECIALLY EAST OF THE KANSAS TURNPIKE. LOCALLY HEAVY RAIN
MAY RESULT IN PONDING OF WATER AND LOCALIZED FLOODING CONCERNS.

PATCHY DENSE FOG MAY ALSO DEVELOP ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF STORMS WILL RETURN LATE IN THE WEEK BUT STRONG OR
SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Sep 25, 7:23 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 AM CDT SUN SEP 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       HUTCHINSON AIRPORT      38.07N 97.87W
09/25/2016  M2.48 INCH       RENO               KS   ASOS

            24 HOUR RAINFALL TOTAL AS OF 7AM.

&&

JMR
Local storm report, Sep 25, 7:38 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 AM CDT SUN SEP 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     HEAVY RAIN       3 SE DOWNTOWN WICHITA   37.66N 97.30W
09/25/2016  M2.29 INCH       SEDGWICK           KS   PUBLIC

            24 HOUR RAINFALL TOTAL AS OF 730AM. 1.42 OF THE TOTAL
            RAINFALL FELL SINCE MIDNIGHT.

&&

JMR
Local storm report, Sep 25, 7:43 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 AM CDT SUN SEP 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 SSW MOUNDRIDGE        38.16N 97.54W
09/25/2016  M4.22 INCH       HARVEY             KS   COCORAHS

            24 HOUR RAINFALL TOTAL AS OF 7AM.

&&

JMR
Local storm report, Sep 25, 7:44 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 AM CDT SUN SEP 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       4 W BELLE PLAINE        37.39N 97.35W
09/25/2016  M4.00 INCH       SUMNER             KS   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL AS OF 6AM.

&&

JMR
Local storm report, Sep 25, 7:46 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 AM CDT SUN SEP 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 E MCPHERSON           38.37N 97.62W
09/25/2016  M2.57 INCH       MCPHERSON          KS   COCORAHS

            24 HOUR RAINFALL TOTAL AS OF 7AM.

&&

JMR
Local storm report, Sep 25, 7:49 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
749 AM CDT SUN SEP 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HEAVY RAIN       7 NNE SOUTH HAVEN       37.14N 97.35W
09/25/2016  M2.36 INCH       SUMNER             KS   COCORAHS

            24 HOUR RAINFALL TOTAL AS OF 640AM.

&&

JMR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:12 AM CDTRiver Flood WarningICTSumner24 hr
Sep 25, 8:12 AM CDTRiver Flood WarningICTCowley68 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.